Alabama, 2017

Drought and Cold in Alabama, February 1 to 28, 2017

February 1 to 28, 2017 · NWS BMX · 14 events in 13 counties and zones

Below normal rainfall totals and above normal temperatures across north central Alabama maintained the severe to extreme drought conditions.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below normal rainfall totals and above normal temperatures across north central Alabama maintained the severe to extreme drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1056 PM CST Tue Jan 31 2017

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

A weak front to our north near the I-40 corridor will remain north
of the area tonight. Light southwest surface winds ahead of the
front should lead to a wide range of temperatures due to localized
inversions in low-lying areas. On Wednesday, generally zonal
flow over Central AL much of the day. The surface low moving
through the Great Lakes region and associated front through the
Tennessee Valley will slowly slide east. Not expected much more of
a southern push with the front. Meanwhile, troughing over Texas
as part of the now sheared cutoff low from earlier in the week and
a high pressure over Northern Florida wedges Central AL in an area
of southwesterly flow with some isentropic lift ahead of this slow
moving front. This will increase rain chances by the afternoon on
Wednesday for our northwestern counties as the front moves in, but
the remainder of Central AL should remain dry.

16

&&

.AVIATION...
06Z TAF Discussion.

The air mass across central Alabama remains very dry this evening
with satellite imagery showing no low clouds around the central
Gulf Coast States. Southwest flow will bring in a very shallow
layer of moisture around daybreak. The models are not able to
effectively resolve the shallow nature of this moisture and have
varied forecast output. The forecast model soundings do show a
potential for IFR cigs between 11z and 15z, and decided to go with
a TEMPO group for IFR cigs. Any IFR cigs would mainly impact
west-central Alabama, affecting KTCL/KBHM/KEET. Even if IFR cigs
do not develop, clouds will likely develop quickly after sunrise
with MVFR cigs across the northern TAF sites, followed by cigs
rising to above 3000 feet agl after 19z. Drier conditions across
south Alabama should keep any lower clouds scattered.

58/rose

&&

.FIRE WEATHER...

Slight chance of rain will return by Wednesday afternoon across
the northwest counties, as a slow moving cold front becomes
stationary across the north. Mostly light rain expected with
little to no lightning. Rain chances increase for the weekend as
stronger frontal passage is possible. No fire weather concerns are
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     46  67  47  59  43 /   0  10  20  30  30
Anniston    46  69  48  62  45 /   0   0  10  30  20
Birmingham  55  68  49  61  45 /   0   0  20  30  20
Tuscaloosa  51  71  49  62  46 /   0   0  20  30  20
Calera      53  70  51  63  47 /   0   0  10  30  20
Auburn      51  69  51  66  48 /   0   0  10  20  10
Montgomery  53  74  51  71  49 /   0   0  10  10  10
Troy        51  72  48  72  48 /   0   0   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 31, 3:35 AM CST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST TUE JAN 31 2017

ALZ011>015-017>050-011245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
335 AM CST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought, 1 cold/wind chill. Local standard time, as filed.

Drought, Tuscaloosa

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D3.

Cold/Wind Chill, Shelby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D3.

Drought, Jefferson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures caused the drought intensity to increase from D2 to D3.

Drought, Pickens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures caused the drought intensity to increase from D2 to D3.

Drought, Fayette

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Walker

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Blount

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Bibb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, St. Clair

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Etowah

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Cherokee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Calhoun

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Cleburne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D2.

Drought, Shelby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Below normal rainfall and above normal temperatures maintained the drought intensity at D3.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681451, 681452, 681453, 681454, 681455, 681456, 681457, 681458, 681459, 681460, 681461, 681462, 681463, 928046.